Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 16, NWS Great Falls, MT

April 5, 2011

NWS Great Falls, MT issued this winter storm warning at Apr 5, 2011, 7:59 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 7:59 AM MDT (13:59 UTC)
Expired
Apr 5, 2011, 3:00 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WWUS45 KTFX 051359
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 AM MDT TUE APR 5 2011

MTZ009-052100-
/O.NEW.KTFX.WS.W.0016.110405T1359Z-110405T2100Z/
/O.CON.KTFX.WW.Y.0034.000000T0000Z-110405T2100Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS...LOGAN PASS
759 AM MDT TUE APR 5 2011

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON
FOR ELEVATIONS ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET FOR HEAVY SNOW...
AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: SNOW AND AREAS OF BLOWING SNOW WILL
  CONTINUE THROUGH THIS AFTERNOON. VISIBILITIES WILL BE POOR AT
  TIMES.

* SNOW ACCUMULATIONS: TOTAL ACCUMULATIONS OF 6 TO 8 INCHES ARE
  LIKELY...WITH UP TO 11 INCHES EXPECTED IN THE HIGHER MOUNTAINS.

* WINDS AND VISIBILITY: GUSTY WESTERLY WINDS OF 20 TO 30 MPH 
  WITH GUSTS TO 45 MPH WILL CAUSE VISIBILITIES TO DROP TO A 
  MILE OR LESS AT TIMES IN SNOW AND BLOWING SNOW.

* ELEVATIONS: ABOVE 5000 FEET.

* OTHER IMPACTS: ROADS WILL BE SLIPPERY THROUGH MOUNTAIN PASSES
  MAKING TRAVEL DIFFICULT AT TIMES.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS...LOGAN PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ048-052100-
/O.CON.KTFX.WW.Y.0034.000000T0000Z-110405T2100Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
759 AM MDT TUE APR 5 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR ELEVATIONS ABOVE 5000 FEET...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR ELEVATIONS ABOVE 5000 FEET. 

* TIMING AND MAIN IMPACT: SNOW WILL CONTINUE OVER THE ROCKY
  MOUNTAIN FRONT THROUGH THIS AFTERNOON. VISIBILITIES IN WILL BE
  POOR AT TIMES.

* SNOW ACCUMULATIONS: TOTAL ACCUMULATIONS OF 4 TO 6 INCHES ARE 
  EXPECTED AT THE MOUNTAIN PASS LEVEL...WITH 7 TO 11 INCHES 
  EXPECTED ABOVE PASS LEVEL.

* WINDS AND VISIBILITY: GUSTY WESTERLY WINDS OF 20 TO 30 MPH 
  WITH GUSTS TO 45 MPH WILL CAUSE VISIBILITIES TO DROP TO A 
  MILE OR LESS AT TIMES IN SNOW AND BLOWING SNOW.

* ELEVATIONS: ABOVE 5000 FEET.

* OTHER IMPACTS: ROADS WILL BE SLUSHY AND SLIPPERY THROUGH 
  MOUNTAIN PASSES MAKING TRAVEL DIFFICULT AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
168 
WWUS45 KTFX 052043
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT TUE APR 5 2011

MTZ009-052145-
/O.EXP.KTFX.WS.W.0016.000000T0000Z-110405T2100Z/
/O.EXP.KTFX.WW.Y.0034.000000T0000Z-110405T2100Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS...LOGAN PASS
243 PM MDT TUE APR 5 2011

...WINTER STORM WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON
FOR ELEVATIONS ABOVE 5000 FEET...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM MDT THIS
AFTERNOON...

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET WILL
EXPIRE AT 3 PM MDT THIS AFTERNOON. THE WINTER WEATHER ADVISORY
WILL EXPIRE AT 3 PM MDT THIS AFTERNOON. 

SNOW WILL BEGIN TO DECREASE IN INTENSITY AND WIND SPEEDS WILL
BEGIN TO DROP AS WELL THROUGH THE LATE AFTERNOON. THEREFORE THE
WINTER STORM WARNING AND WINTER WEATHER ADVISORY WILL BE ALLOWED
TO EXPIRE. 

$$

MTZ048-052145-
/O.EXP.KTFX.WW.Y.0034.000000T0000Z-110405T2100Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
243 PM MDT TUE APR 5 2011

...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM MDT THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM MDT THIS
AFTERNOON. 

SNOW WILL BEGIN TO DECREASE IN INTENSITY AND WIND SPEEDS WILL
BEGIN TO DROP AS WELL THROUGH THE LATE AFTERNOON. THEREFORE THE
WINTER STORM WARNING AND WINTER WEATHER ADVISORY WILL BE ALLOWED
TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 5, 7:48 AM MDT, 11 minutes earlier.

Area forecast discussion, Apr 5, 7:48 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 AM MDT TUE APR 5 2011

.UPDATE...
ISSUING A WINTER STORM WARNING FOR THE NORTHERN ROCKY MOUNTAIN
FRONT. HEAVY SNOW HAS BEEN REPORTED AND STILL EXPECT MORE SNOW THE
REST OF TODAY ALTHOUGH ADDITIONAL ACCUMULATIONS SHOULD NOT BE
RELATIVELY LIGHT. BLANK

&&

.AVIATION...
UPDATED 1144Z.
AN UPPER LEVEL LOW PRESSURE SHORTWAVE WILL MOVE ACROSS THE REGION
THIS MORNING. THIS WILL KEEP A CHANCE OF PRECIPITATION ACROSS THE
AREA. MVFR CIGS ARE POSSIBLE NEAR SHOWERS...AND IFR CONDS OVER THE
ROCKIES WITH MOUNTAINS OBSCURED AT TIMES. WINDS WILL REMAIN BRISK
AND GUSTY THROUGH THE AFTERNOON...WINDS WILL WEAKEN THIS EVENING.
MVFR/IFR CONDS WILL REMAIN OVER THE ROCKIES...ELSEWHERE VFR CONDS
ARE EXPECTED BY THIS AFTERNOON.

&&

.PREV DISCUSSION...
/ISSUED 1145 AM MDT TUE APR 5 2011/
TODAY THROUGH THURSDAY...SHOWERS OVER MUCH OF THE CONTINENTAL
DIVIDE WILL CONTINUE THROUGH THIS AFTERNOON AHEAD OF AN APPROACHING
SHORTWAVE FROM THE WEST. AS A RESULT...WILL CONTINUE WITH THE
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ALONG THE
NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT. THE THREAT OF HIGH WINDS
AGAIN LOOKS MARGINAL ACROSS THE NORTHERN ROCKIES AND ADJACENT
PLAINS THROUGH THE DAY TODAY SO HAVE HELD OFF ON ISSUING ANY
HIGHLIGHTS. CONDITIONS WILL BE CLOSELY MONITORED AND HIGH WIND
STATEMENTS ISSUED SHOULD IT BECOME NECESSARY.
OTHERWISE...WIDESPREAD LIGHT PRECIPITATION IS POSSIBLE ACROSS THE
AREA THROUGH THE EARLY EVENING...ESPECIALLY OVER THE MOUNTAINS OF
SOUTHWEST MONTANA...AS THE INCOMING SHORTWAVE PASSES THROUGH THE
REGION. AS PRECIPITATION CONTINUES EAST IT WILL BE FOLLOWED BY A
PERIOD OF BROAD AND WEAK RIDGING TUESDAY NIGHT WHICH SHOULD CLEAR
SKIES A LITTLE BIT. SOUTHWEST FLOW ALOFT WILL THEN DEVELOP
WEDNESDAY AFTERNOON ACROSS THE REGION AHEAD OF YET ANOTHER LOW
PRESSURE SYSTEM SET TO IMPACT THE REGION. THE HIGHER ELEVATIONS OF
WESTERN MONTANA WILL SEE SNOW WITH THIS SYSTEM WHILE PORTIONS OF
CENTRAL AND SOUTHWEST MONTANA WILL SEE SNOW OR A RAIN AND SNOW MIX
DURING THE DAY. TEMPERATURES THROUGH THE PERIOD WILL REMAIN COOL
WITH HIGHS STRUGGLING TO REACH THE 50S AT ALMOST ALL LOCATIONS.

THURSDAY NIGHT THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF
WILL BE OVER THE ZONES THURSDAY NIGHT. MOST OF THE DYNAMICS WILL BE
WELL SOUTH OF THE AREA BUT THE MOISTURE LEVEL WILL BE HIGH AND THE
AIRMASS WILL BE UNSETTLED. THE TROF WILL MOVE VERY SLOWLY BUT WILL
BE EAST OF THE ZONES AFTER MIDNIGHT FRIDAY NIGHT. THE AIRMASS WILL
DRY AS HIGH PRESSURE BUILDS ALOFT. ANOTHER LOW PRESSURE TROF WILL
MOVE OVER THE WEST COAST SUNDAY EVENING AND APPROACH THE ROCKIES BY
MONDAY MORNING. DYNAMICS WILL BE TOWARDS SOUTHWEST MONTANA AND
HIGHEST POPS WILL BE OVER THAT AREA. STRONG WINDS ALOFT WILL COMBINE
WITH A COLD FRONT PASSAGE MONDAY MORNING. BRISK WINDS AND
PRECIPITATION...ESPECIALLY OVER THE ROCKIES...WILL SPREAD OVER THE
SOUTHWEST ZONES. HIGH PRESSURE ALOFT WILL BUILD MONDAY NIGHT AND THE
AIRMASS WILL AGAIN BEGIN TO DRY. SURFACE LOW PRESSURE ASSOCIATED
WITH THE PASSING TROF WILL BE OVER SASKATCHEWAN AND THIS WILL CAUSE
A STRONG SURFACE PRESSURE GRADIENT...AND THE PERIOD WILL END UNDER
BREEZY CONDITIONS. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  29  45  26 /  20   0  20  40
CTB  45  27  42  25 /  10  10  30  30
HLN  49  28  46  28 /  50  10  30  70
BZN  49  24  47  27 /  60  10  30  80
WEY  37  17  32  20 /  90  70  60 100
DLN  45  24  43  27 /  60  20  40  90
HVR  42  26  42  24 /  60  10  10  30
LWT  44  25  42  27 /  60  10  20  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR
ELEVATIONS ABOVE 5000 FEET FOR SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL 3 PM MDT THIS AFTERNOON FOR
ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...BLANK
LONG TERM...MLS
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 5, 4:10 AM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
410 AM MDT TUE APR 5 2011

MTZ009-048-061015-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
410 AM MDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY ABOVE 5000 FEET FOR SNOW AND
BLOWING SNOW IS IN EFFECT UNTIL 3PM MDT TODAY.

WINDS ALONG THE NORTHERN ROCKY MOUNTAIN FRONT MAY BE STRONG AND
GUSTY THROUGH THE DAY TODAY. WARNING LEVEL WINDS ARE NOT
EXPECTED BUT CONDITIONS WILL BE CLOSELY MONITORED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BROAD PACIFIC LOW WILL BEGIN TO IMPACT THE REGION LATE WEDNESDAY
THROUGH THURSDAY. INITIAL PROJECTIONS ARE FOR IT TO TAKE A TRACK
THAT WILL FAVOR IMPACT ACROSS THE SOUTHERN HALF OF MONTANA WITH
SNOWFALL IN THE NORTHERN ROCKIES ALSO LOOKING LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...SIGNIFICANT RESTRICTIONS TO VISIBILITY...OR
HIGH WINDS ARE ALWAYS GREATLY APPRECIATED.

MTZ008-010>015-044>047-049>055-061015-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
410 AM MDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BROAD PACIFIC LOW WILL BEGIN TO IMPACT THE REGION LATE WEDNESDAY
THROUGH FRIDAY. INITIAL PROJECTIONS ARE FOR IT TO TAKE A TRACK
THAT WILL FAVOR IMPACT ACROSS THE SOUTHERN HALF OF MONTANA.
POTENTIALLY SIGNIFICANT SNOWFALL MAY FALL IN THE HIGHER ELEVATIONS
OF SOUTHWEST AND SOUTH CENTRAL MONTANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 5, 7:42 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
742 AM MDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       11 SSW EAST GLACIER PAR 48.30N 113.33W
04/05/2011  M6.0 INCH        GLACIER            MT   MESONET

&&

WILLIAMSON

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.